Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 258, NWS Sioux Falls, SD

August 16, 2000Cherokee County, Clay County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2000, 9:15 PM CDT for Cherokee County, Clay County, O'Brien County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2000, 9:15 PM CDT (02:15 UTC)
Expired
Aug 16, 2000, 9:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Cherokee County, IA, Clay County, IA, O'Brien County, IA

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:20 PM CDTHail 0.75Cleghorn, IA
Aug 16, 9:20 PM CDTHail 0.75Royal, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2708 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.1
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 170217
SVRFSD
IAC035-041-141-170245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEROKEE COUNTY IN NORTHWEST IOWA
  CLAY COUNTY IN NORTHWEST IOWA
  EASTERN O'BRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 945 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTHEAST OF HARTLEY TO
  CLEGHORN...OR FROM 15 MILES WEST OF SPENCER TO 22 MILES SOUTHEAST
  OF ORANGE CITY...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHEROKEE...LARRABEE AROUND 920 PM CDT
  PETERSON...ROYAL...SPENCER AROUND 925 PM CDT
  SIOUX RAPIDS...GREENVILLE AROUND 930 PM CDT
  WEBB AROUND 940 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AlND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT WED AUG 16 2000

DO NOT SEE MUCH OF A NEED TO OVERSTATE THE OBVIOUS. PLENTY OF LIFT
IN THE AREA WITH VERY HIGH POPS IN PLACE FOR TNGT. OVERALL FOLLOWED
AN ETA/AVN SOLN. WAA SHOWERS/TSTMS MOSTLY N AND E OF THE CWA
ATTM...WITH MUCH OF SW SD/NEBRASKA CAPPED. SIGNIFICANT COOLING
700-500MB EXPECTED TO EASILY BREAK CAP THIS EVENING WITH RAPIDLY
DEVELOPING TSTMS EXPECTED. SPC 20Z RISK OF SVR WX AND DISCUSSION
PRETTY MUCH IN LINE WITH WHAT FSD IS SEEING. WITH CAA AND SUBSIDENCE
AFTER MIDNIGHT...PCPN SHOULD END FM NW TO SE TNGT.

12Z ETA HINTING OF FOG OR LOW STATUS BY LATE TNGT AND THU MRNG. NRLY
WINDS AND SPEED NOT VERY CONDUCTIVE FOR FOG DEVELOPMENT...BUT WL
MENTION PSBLTY OF LO CLOUDS. WHILE MDLS ARE PRETTY DRY...WITH UPPER
LVL TROF TO THE NE AND COOLER TEMPS ALF EXPECT TO SEE CU EASILY FORM
DURING THE DAY. MOS/FAN NOT TOO BAD IN TEMPS...WITH A BLEND USED IN
THE PKG. IN THE EXTENDED FCST PKG...MAINLY SAT AND MON WL BE BEST
CHC FOR SVR WX WITH TEMPS ABOUT STATUS QUO. TSTMS MON INTO TUE COULD
BE VERY INTERESTING WITH SIGNIFICANT NW CONUS TROF EXPECTED TO MOVE
INTO THE NRN PLAINS.

.FSD...NONE

BR

In the hours before

Special weather statement, Aug 16, 7:54 PM CDT, 1 hour 21 minutes before
SDZ050-057>060-063>065-068-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT WED AUG 16 2000

...TORNADO WATCH NUMBER 690 CANCELLED WEST OF THE JAMES VALLEY...

TORNADO WATCH NUMBER 690 HAS BEEN CANCELLED FOR AREAS IN THE JAMES
VALLEY AND WESTWARD...AS THE MAIN LINE OF STORMS HAS CLEARED THE
AREA AND MOVED EAST.

THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES
UNTIL 10 PM CDT...MCCOOK...MINNEHAHA...TURNER...LINCOLN...YANKTON...
CLAY...UNION...DIXON...AND DAKOTA.
Special weather statement, Aug 16, 8:58 PM CDT, 17 minutes before
NEZ013-014-SDZ061-062-066-067-069>071-170230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT WED AUG 16 2000

...REMAINDER OF TORNADO WATCH NUMBER 690 CANCELLED IN SOUTH DAKOTA...

TORNADO WATCH NUMBER 690 HAS BEEN CANCELLED FOR MCCOOK...
MINNEHAHA...TURNER...LINCOLN...YANKTON...CLAY AND UNION COUNTIES.
A FEW THUNDERSTORMS REMAIN ACTIVE ACROSS NORTHEAST NEBRASKA...AND
THE TORNADO WATCH WILL BE CONTINUED FOR DAKOTA AND DIXON COUNTIES.
Local storm report, Aug 16, 9:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT WED AUG 16 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    SPRINGFIELD               SD   60 MPH TSTM GUST
08/16/00   BON HOMME                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0647 PM    5 S LESTERVILLE           SD   60 MPH TSTM GUST
08/16/00   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0647 PM    TABOR                     SD   WIND DAMAGE
08/16/00   BON HOMME                      REPORTED BY EMERGENCY
                                          MANAGEMENT.  TREES DOWN.

0652 PM    YANKTON                   SD   70 MPH TSTM GUST
08/16/00   YANKTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIeAL.

0713 PM    GAYVILLE                  SD   60 MPH TSTM GUST
08/16/00   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:56 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth34 min
Aug 16, 9:25 PM CDTSevere Thunderstorm WarningFSDBuena Vista35 min
Aug 16, 9:44 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee31 min
Aug 16, 10:38 PM CDTSevere Thunderstorm WarningFSDCherokee37 min
Aug 16, 11:07 PM CDTSevere Thunderstorm WarningFSDBuena Vista23 min
Aug 16, 11:16 PM CDTSevere Thunderstorm WarningFSDCherokee19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.